Alert archive / Texas / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Shreveport, LA

February 12, 20214 states

NWS Shreveport, LA issued this winter storm watch at Feb 12, 2021, 4:03 PM CST for 4 states. It took effect at Feb 14, 2021, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2021, 4:03 PM CST (22:03 UTC)
In effect from
Feb 14, 2021, 12:00 AM CST
Expired
Feb 13, 2021, 2:25 AM CST
In force
Issued by
NWS Shreveport, LA
All 48 counties

Columbia County, AR, Hempstead County, AR, Howard County, AR, Lafayette County, AR, Little River County, AR, Miller County, AR, Nevada County, AR, Sevier County, AR, Union County, AR, Bienville Parish, LA, Bossier Parish, LA, Caddo Parish, LA, Caldwell Parish, LA, Claiborne Parish, LA, De Soto Parish, LA, Grant Parish, LA, Jackson Parish, LA, LaSalle Parish, LA, Lincoln Parish, LA, Natchitoches Parish, LA, Ouachita Parish, LA, Red River Parish, LA, Sabine Parish, LA, Union Parish, LA, Webster Parish, LA, Winn Parish, LA, McCurtain County, OK, Angelina County, TX, Bowie County, TX, Camp County, TX, Cass County, TX, Cherokee County, TX, Franklin County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Nacogdoches County, TX, Panola County, TX, Red River County, TX, Rusk County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 20 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WWUS44 KSHV 122203
WSWSHV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Shreveport LA
403 PM CST Fri Feb 12 2021

...Winter threats expecting to ramp up early Sunday...

.A significant winter storm is expected to impact the entire Four
State region with a mix of snow, sleet, and freezing rain Sunday
night into Monday. However, before that storm arrives there is 
good potential for a burst of mainly sleet and freezing across the
region Sunday morning. This initial round should only result in 
light accumulations Sunday morning, but below freezing 
temperatures and a chilled ground will likely cause travel
impacts. These impacts could then persist until the major winter 
storm arrives Sunday night and greatly increases the scope of 
impacts. 

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-130615-
/O.NEW.KSHV.WS.A.0002.210214T0600Z-210216T0000Z/
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
Including the cities of De Queen, Nashville, Mineral Springs, 
Dierks, Ashdown, Hope, Prescott, Texarkana, Stamps, Lewisville, 
Bradley, Magnolia, El Dorado, Shreveport, Bossier City, Minden, 
Springhill, Homer, Haynesville, Ruston, Farmerville, Bernice, 
Mansfield, Stonewall, Logansport, Coushatta, Martin, Arcadia, 
Ringgold, Gibsland, Jonesboro, Monroe, Many, Zwolle, 
Pleasant Hill, Natchitoches, Winnfield, Colfax, Montgomery, 
Dry Prong, Clarks, Grayson, Columbia, Jena, Midway, Olla, Idabel,
Broken Bow, Clarksville, Bogata, Mount Vernon, Mount Pleasant, 
Pittsburg, Daingerfield, Lone Star, Naples, Omaha, Atlanta, 
Linden, Hughes Springs, Queen City, Mineola, Winnsboro, Quitman, 
Hawkins, Gilmer, Big Sandy, Jefferson, Tyler, Longview, Marshall,
Jacksonville, Rusk, Henderson, Carthage, Nacogdoches, Center, 
Lufkin, San Augustine, Hemphill, and Pineland
403 PM CST Fri Feb 12 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy mixed precipitation possible. Total snow and sleet
  accumulations of 2 to 4 inches possible and with ice
  accumulations of up to one tenth of inch.

* WHERE...Portions of north central and northwest Louisiana,
  southeast Oklahoma, south central and southwest Arkansas and
  east and northeast Texas. 

* WHEN...From late Saturday night through Monday afternoon.
  However, the bulk of the accumulations will not occur into
  Sunday night into Monday. 

* IMPACTS...Travel could be very difficult, especially by Sunday
  night into Monday. The hazardous conditions could impact the
  morning or evening commute. 

* ADDITIONAL DETAILS...Cold wind chills in the single digits and
  teens Sunday night into Monday could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

50
1 follow-up statement
766 
WWUS44 KSHV 130825
WSWSHV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Shreveport LA
225 AM CST Sat Feb 13 2021

...Winter Weather threat expected to ramp up early Sunday...

.A significant winter storm is expected to impact the entire Four
State region with a mix of snow, sleet, and freezing rain Sunday
night into Monday. However, before the worst of the storm arrives
on Monday, there is good potential for a burst of mainly sleet 
and freezing rain across the region starting Sunday morning. As
such, the previously existing Winter Storm Watch has now been
upgraded to a Winter Storm Warning.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131630-
/O.UPG.KSHV.WS.A.0002.210214T0600Z-210216T0000Z/
/O.NEW.KSHV.WS.W.0002.210214T0600Z-210216T0000Z/
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
Including the cities of De Queen, Nashville, Mineral Springs, 
Dierks, Ashdown, Hope, Prescott, Texarkana, Stamps, Lewisville, 
Bradley, Magnolia, El Dorado, Shreveport, Bossier City, Minden, 
Springhill, Homer, Haynesville, Ruston, Farmerville, Bernice, 
Mansfield, Stonewall, Logansport, Coushatta, Martin, Arcadia, 
Ringgold, Gibsland, Jonesboro, Monroe, Many, Zwolle, 
Pleasant Hill, Natchitoches, Winnfield, Colfax, Montgomery, 
Dry Prong, Clarks, Grayson, Columbia, Jena, Midway, Olla, Idabel,
Broken Bow, Clarksville, Bogata, Mount Vernon, Mount Pleasant, 
Pittsburg, Daingerfield, Lone Star, Naples, Omaha, Atlanta, 
Linden, Hughes Springs, Queen City, Mineola, Winnsboro, Quitman, 
Hawkins, Gilmer, Big Sandy, Jefferson, Tyler, Longview, Marshall,
Jacksonville, Rusk, Henderson, Carthage, Nacogdoches, Center, 
Lufkin, San Augustine, Hemphill, and Pineland
225 AM CST Sat Feb 13 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM
CST MONDAY...

* WHAT...Heavy mixed precipitation expected. Total snow
  accumulations of 2 to 4 inches and ice accumulations of around
  one tenth of an inch. Some areas along and north of I-30 may see
  snow accumulations of greater than 6 inches. Heaviest snowfall
  rates will likely occur on Monday with the passing of the main
  system.

* WHERE...Area-wide across the Four-States region

* WHEN...From midnight tonight to 6 PM CST Monday.

* IMPACTS...Travel will quickly deteriorate as snow and freezing
  rain begin to fall. Roads may become closed, and significant
  delays in travel time will be likely with any additional road
  closures and accidents. Additionally, power outages will be
  possible as ice begins to accumulate on lines and overhanging
  tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

44

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this winter storm watch went out at Feb 12, 3:09 PM CST, 54 minutes earlier.

Area forecast discussion, Feb 12, 3:09 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
309 PM CST Fri Feb 12 2021

.SHORT TERM...

Low and thick cloud cover blankets all of the Ark-La-Tex today as
the trough axis slowly proceeds through West Texas, approaching
our area. This cloud cover, and near freezing temperatures already
in place underneath, flattens the diurnal curve enough today to
keep highs well below 40 degrees, thus temperature grids were
adjusted accordingly. What helps moderate today's highs further is
light precipitation from these low clouds that is evaporating
aloft, indicated in this morning's sounding. Very light freezing
rain/drizzle remains possible in our southeast zones tonight,
however, guidance and observed trends remain marginal enough to
hold off on issuing a Winter Weather advisory for now, monitoring
near-term conditions to issue later if necessary.

By tomorrow, marginal precipitation chances will linger over our
southeast zones through the morning before waning that afternoon.
Cloud cover maintains a similar temperature situation with highs
mostly in the mid-to-upper 30s barely approaching the 40 degree
mark in some southern zones. In this period of time is the last
lull in activity between the exiting trough axis and a shortwave
moving swiftly across Texas to enhance southwest flow.

As that occurs, cold air advection is still ongoing near the
surface which opens up multiple chances of wintry precipitation
for the next several days. The consensus of model guidance for
precipitation types, over time, is to start off with freezing rain
and sleet that quickly fans out areally, starting south of the
Red River Valley, and across East Texas into northwest Louisiana.
We thought it would be prudent to start the Winter Storm Watch on
Saturday night, although the criterion for that would not be fully met
until Sunday night. Not much accumulation is expected on Saturday
night, but as more ground surfaces continue to cool off in
prolonged cold air, any accumulation can present travel hazards by
that time. /16/

.LONG TERM.../Sunday through Thursday Night/

Swly flow aloft in split-flow regime will be in place across our
region Sunday, with an embedded shortwave pivoting newd into our
swrn areas. Shortwave will allow for shallow cold airmass at the sfc
to our n to trickle further swd as it passes ovhd, and ongoing lift
associated with the shortwave will be plenty sufficient to continue
the ongoing mixed-phase precip through Sunday. Higher res model
solutions indicate that there could be some heavier bands of precip
set up across our region through midday, so sleet/ice accums cannot
be ruled out. For this reason, have opted to keep the area in the
Winter Storm Watch straight into the next and more significant
winter event.

Deep srn stream trof axis to push into the Southern Plains/W TX,
bringing additional lift and a very cold airmass swd Sunday night.
Again, a wintry mix of precip is likely at the onset of the precip
Sunday night into Monday morning, as the airmass will still be
shallow, transitioning to snow from nw to se as temps aloft cool by
Monday aftn/evening. Significant travel impacts are expected with
this event, with snow amounts generally in the 2-6 inch range for
all areas except N Central LA, and ice accums areawide around a
quarter of an inch. As mentioned above, Winter Storm Watch will
continue through this event, ending at 6 PM Monday. Very cold air
will continue to filter swd Monday night, as the trof axis and
precip shift ewd. As anticipated, model output has continued to
trend colder, with single digits now getting as far s as Deep E
TX.

Considerable questions linger regarding the fcst for temps Tuesday
and beyond, specifically with respect to how any snow/ice pack may
affect temp recovery through midweek. Again, as anticipated, model
output has trended colder. Have coordinated with neighboring offices
to undercut the NBM output by several degrees each day through the
extended, and it now appears unlikely for any portion of our region
to get above freezing until Wednesday.

Swly flow aloft will continue as another trof axis moves into TX
Tuesday night into early Wednesday. Isentropic lift associated with
this trof will again bring another significant winter wx episode.
The setup appears similar to the event earlier in the week, with
initial onset of precip mixed in nature, transitioning to snow as
the air aloft cools with the approach of the trof axis Wednesday
night. There are some differences in model timing, but precip looks
to move e of the region by Thursday night. As with earlier in the
work week, wouldn't be surprised to see temps trending colder during
this time frame as well. /12/

&&

.PREV DISCUSSION... /issued 1219 PM CST Fri Feb 12 2021/

AVIATION...

Expect a mix of IFR to lower end MVFR flight cats over the next 24
hours, although the trend toward at least some MVFR will probably
hold off until later tomorrow morning at many sites. The worst
conditions now are across E TX sites of TYR/GGG where LIFR
ceilings are also dropping Visibilities at the ground, as well.
There are a few reports of very light flurries around the region
today, but this is not expected to cause an impact or any
accumulations. The previous Winter Weather Advisory was allowed to
expire at noon. There is some chance we may need to issue another
advisory for portions of Central LA, maybe covering MLU, for light
icing potential later tonight, but all other areas are expected to
remain mostly dry until later tomorrow night into Sunday. That is
the point when significant winter weather concerns will start to
creep in from the west. Otherwise, anticipate consistent low level
north to northeast winds at the surface ranging from 8 to 15 MPH.
/50/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  28  39  27  32 /  10  10  30  30
MLU  28  38  25  31 /  30  20  20  30
DEQ  26  39  24  30 /   0  10  20  30
TXK  27  38  26  29 /   0  10  20  20
ELD  22  36  21  28 /  10  10  20  20
TYR  30  37  28  32 /   0  10  30  20
GGG  28  38  27  32 /   0  10  30  20
LFK  30  41  30  38 /  10  20  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

16/12/50
Hazardous weather outlook, Feb 12, 2:08 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
208 PM CST Fri Feb 12 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-132015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
208 PM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A mix of wintry precipitation will move back into the area
Saturday night into Sunday morning. Some accumulation of snow,
sleet, and ice will be possible, mainly on elevated surfaces such
as bridges and overpasses.

A much more significant winter storm is expected as wintry
precipitation moves back into areas mainly along and north of I 30
Sunday and spread southeastward across the remainder of the
region. Initially, a mix of snow, sleet, and freezing rain is
expected, transitioning to all snow as colder air arrives Monday.
Event total snowfall accumulations of 3 to 6 inches along with
the possibility of ice accumulations of around a tenth to a quarter
of an inch.

Yet another round of a potentially significant wintry mix of
rain, freezing rain, sleet, and snow is expected Tuesday night
through Wednesday night.

In addition, extremely cold weather is expected Sunday through
Wednesday. The coldest temperatures are expected Monday night and
Tuesday morning as overnight lows fall into the single digits for
most locations. Road conditions will be very slow to improve, and
likely won't begin until late in the week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not expected through tomorrow.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

LAZ017>022-TXZ166-167-132015-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-San Augustine-
208 PM CST Fri Feb 12 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Light freezing rain and freezing drizzle will be possible tonight
across portions of deep east Texas and north Louisiana. Light
icing should be primarily limited to elevated surfaces, bridges,
trees, and powerlines. The potential for hazardous conditions on
bridges could impact travel.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Light freezing rain and freezing drizzle will again be possible
across portions of Northwest and Northern Louisiana as well as
east Texas through Saturday morning. Accumulations should remain
very light, most likely only a trace. However, this may still be
enough to produce a very thin glaze of ice on exposed surfaces.

Initially, a mix of snow, sleet, and freezing rain is
expected, transitioning to all snow as colder air arrives Monday.
Event total snowfall accumulations of 1 to 3 inches along with
the possibility of ice accumulations of around a quarter of an
inch.

Yet another round of a potentially significant wintry mix of
rain, freezing rain, sleet, and snow is expected Tuesday night
through Wednesday night.

In addition, extremely cold weather is expected Sunday through
Wednesday. The coldest temperatures are expected Monday night and
Tuesday morning as overnight lows fall into the lower teens for
most locations. Road conditions will be very slow to improve, and
likely won't begin until late in the week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight and Saturday
morning for reports of wintry precipitation. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

12

Nearby

Winter Storm Watches in Texas, 2021Winter Storm Watches in Louisiana, 2021Winter Storm Watches in Arkansas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.